Ohio, 2011

Flash Flood in Ohio, May 11, 2011

May 11, 2011 · NWS IWX · 1 event in 1 county or zone

A warm front was located across the region. Showers and thunderstorms developed along and north of it.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across the region. Showers and thunderstorms developed along and north of it. Severe weather was not observed across the area, but training of storms caused localized flooding across portions of eastern Allen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 11, 3:10 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 11, 3:10 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 AM EDT WED MAY 11 2011

.SHORT TERM...

TODAY THROUGH THUR

ANCHORED UPPER LEVEL RIDGE OVER THE GREAT LAKES WILL REMAIN NEARLY
STATIONARY THROUGH MOST OF THE PERIOD...WITH SOME EASTWARD
PROGRESSION EXPECTED BY LATE IN THE PERIOD AS AN UPPER LOW EJECTS
EAST INTO THE WESTERN MIDWEST. STATIONARY WARM FRONT OVER THE REGION
CONTINUES TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THIS
MORNING. THE SFC REFLECTION OF THIS BOUNDARY HAS SHIFTED BACK SW
INTO THE AREA WITH SUBSTANTIAL DEWPOINT FALLS OVERNIGHT GIVEN A
RATHER POTENT DRY NE TRAJECTORY DRY SURGE PER ANCHORED SFC RIDGE
OVER ONTARIO. REGARDLESS...STORMS SEEM TO BE DEVELOPING ALONG THE
H85 THETA-E GRADIENT AT THE EDGE OF A STAUNCH EML...WITH NW UPPER
FLOW SUPPORTING NUMEROUS SUBTLE IMPULSES INTO WESTERN OH WITH A LL
WAA REGIME. ELEVATED CAPE AROUND 2000 J/KG WILL CONTINUE TO
SUPPORT AN ISOLATED LARGE HAIL THREAT...ESP IF STORMS DEVELOP MID
LEVEL ROTATION WITH MARGINAL DEEP BULK SHEAR NUMBERS.
OTHERWISE...ATTENTION SHIFTS TOWARD AFTERNOON TEMPS AND ADDITIONAL
CHANCES FOR PRECIP. ANOTHER IMPULSE /NOW OVER OK/MO/...IS EXPECTED
INTO THE REGION THIS AFTERNOON. INCREASED MID LEVEL FLOW UPWARDS
OF 50 KNOTS MAY HELP FORCE AFTERNOON CONVECTION. HOWEVER...STRONG
CAPPING IN PLACE EVIDENT IN 00Z DVN AND ILX RAOBS MAY BE TOO
STRONG TO OVERCOME AND WERE POORLY HANDLED IN 00Z NAM AND WRF
DATA. HENCE...HAVE RETAINED LOW CHANCE POPS...WITH HIGHEST NUMBERS
OVER THE NW WHERE STRONGER FORCING LOOKS TO BE. ANOTHER FEATURE TO
WATCH WILL BE THE MCS OVER NORTHERN MI. THIS SYSTEM MAY TURN SE
AND RIDE THE H85 THETA-E GRADIENT SOUTH...POSSIBLY AFFECTING THE
NORTH THIS AFTERNOON AS AN MCV. HAVE CARRIED PRECIP CHANCES
THROUGH THE NIGHT...WITH THE POTENTIAL FOR ANOTHER MCC TRAVERSING
THE EASTERN HALF IF STORMS FIRE THIS AFTERNOON AND ORGANIZE. THIS
POTENTIAL SYSTEM WOULD EVENTUAL TURN SE...TOPPING THE RIDGE
SIMILAR TO THIS MORNING/S CONVECTION...GIVEN THE EXPECTED STALLED
WARM FRONT IN PLACE. IF STORMS DO DEVELOP THIS AFTERNOON...DEEP
MOISTURE IN PLACE WITH A STRONG EML AND STEEP MIDLEVEL LAPSE RATES
WOULD TEND TO FAVOR THE POTENTIAL FOR SEVERE STORMS...WITH 3-4
KJ/KG OF CAPE EXPECTED. SHEAR VALUES WOULD BE MARGINAL THOUGH.
DIURNAL MIXING WILL FAVOR REDISTRIBUTION OF LL MOISTURE AND HEAT
DOWN TO THE THE SFC...WITH TEMPS EXPECTED TO BE WELL INTO THE 80S
AT MOST LOCATIONS/DEWPOINTS IN THE MID TO UPPER 60S...COOLEST
NE...NORTH OF THE SFC WARM FRONT. DEWPOINTS IN THE 60S WITH DEEPLY
MOIST LL PROFILES WILL SUPPORT WARM TEMPS OVERNIGHT...WITH MANY
PLACES SEEING LOWS IN THE MID 60S. WINDS MAY AGAIN BACK TO THE
EAST IN THE FAR EAST AND SUPPORT DRIER AIR BACK INTO THE REGION
ONCE AGAIN...HENCE COOLEST READINGS EXPECTED THERE.

THUR...CLOSED MID LEVEL WAVE WILL SLOWLY ADVECT EAST...SUPPORTING
EVENTUAL HEIGHT FALLS INTO THE REGION. SLOWER EVOLUTION OF THIS
SYSTEM IS EXPECTED TO DELAY BETTER RAIN CHANCES UNTIL LATE THUR OR
EVEN LATER. A DELAY IN BETTER ORGANIZED PRECIP WILL SUPPORT TEMPS
INTO THE 80S ONCE AGAIN FOR MOST OF THE FA...SAVE THE FAR NW WHERE
FLOW OVER LAKE MI WILL QUELL SHARPER T RISES. NO MAJOR CHANGES TO
THIS PERIOD.

&&

.LONG TERM...

CLOSED LOW OVER THE SRN ROCKIES THIS MORNING EXPECTED TO DRIFT EAST
TO MO BY FRIDAY WHILE CLOSED LOW OVER WRN ONTARIO ROTATES SW INTO
THE NRN PLAINS. DIFFUSE CDFNT ASSOCIATED WITH THE LEAD LOW SHOULD
MOVE INTO OUR AREA FRIDAY/FRIDAY NIGHT. AIRMASS SHOULD STILL BE AT
LEAST MODERATELY UNSTABLE AHEAD OF THE FRONT, SO POTENTIAL REMAINS
FOR TSTMS AS THE CDFNT MOVES THROUGH... ESPECIALLY IN THE AFTN.
LIGHT WIND FIELD AND VERY MOIST AIRMASS SUGGESTS BETTER POTENTIAL
FOR HEAVY RAIN WITH THESE STORMS THAN SVR WX. HIGHS FRIDAY SHOULD
RANGE FROM THE L70S NW WITH EARLIER FROPA... TO THE L80S SE.

CHC OF LINGERING SHOWERS/TSTMS FRI NGT AS FRONT CONTS TO SAG SLOWLY
SE THROUGH THE AREA. OVER THE WEEKEND... LEAD LOW IS EXPECTED TO
MOVE INTO THE OH VALLEY AND BE ABSORBED BY FOLLOWING CLOSED LOW
DROPPING SE FROM THE NRN PLAINS. THIS SHOULD RESULT IN
MOIST/EASTERLY/CYCLONIC FLOW ACROSS OUR AREA RESULTING IN MOSTLY
CLOUDY SKIES WITH A CHC OF SHOWERS AND CONSIDERABLY COOLER TEMPS.
MODELS DIFFER EARLY NEXT WEEK CONCERNING HOW LONG THIS SECOND CLOSED
LOW WILL CAUSE SHOWERY WX IN OUR AREA. FOR NOW STUCK WITH CURRENT
WX GRIDS FOR DAY6-7 IN LINE WITH LATEST ECMWF SUGGESTING A SLOWER
DEPARTURE OF THE SYSTEM.

&&

.AVIATION.../06Z TAFS/
STNRY FRONT HAS SETTLED SW THIS EVE AND DRIER AIR IN LOW LEVELS VIA
EASTERLY WINDS HAS MOVED INTO NERN INDIANA INCLUDING SBN/FWA. THUS,
POTENTIAL FOR FOG DIMINISHING OVERNIGHT AND HAVE REMOVED FROM TAFS.
SCT CU EXPECTED THROUGH THE PERIOD WITH SCT TSTMS PSBLY AGAIN THIS
AFTN/EVE. BEST POTENTIAL IS AT SBN AS UPR RIDGE SHIFTS EAST TO NEAR
OH/IN BORDER BY THIS EVE. POINT POPS LOW AT BOTH TERMINALS POINT
POPS LOW SO JUST CARRIED CB MENTION FOR NOW.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...JC
LONG TERM...JT
AVIATION...JT
Hazardous weather outlook, May 11, 4:01 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 AM EDT WED MAY 11 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
501 AM EDT WED MAY 11 2011 /401 AM CDT WED MAY 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. A FEW OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN THREAT. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.
ISOLATED SEVERE STORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
501 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS COULD CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, May 10, 11:46 PM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1246 AM EDT WED MAY 11 2011

OHZ004-015-110515-
DEFIANCE OH-PAULDING OH-
1246 AM EDT WED MAY 11 2011

AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF HICKSVILLE...MOVING SOUTHEAST AT
20 MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PAULDING...
  SHERWOOD...
  CECIL AND THE BEND...
  CHARLOE...BROUGHTON AND ARTHUR...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4123 8426 4103 8457 4131 8480 4139 8475
      4142 8462
TIME...MOT...LOC 0446Z 319DEG 16KT 4129 8463

JC
Special weather statement, May 11, 2:24 AM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
324 AM EDT WED MAY 11 2011

OHZ016-025-110800-
ALLEN OH-PUTNAM OH-
324 AM EDT WED MAY 11 2011

AT 320 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GLANDORF...OR NEAR OTTAWA...MOVING SOUTH AT
15 MPH.

UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
MODERATE DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BLUFFTON...
  PANDORA...
  COLUMBUS GROVE...
  VAUGHNSVILLE...
  ROCKPORT...
  CAIRO...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4081 8415 4105 8420 4109 8402 4096 8386
      4086 8387
TIME...MOT...LOC 0724Z 345DEG 14KT 4098 8407

JC
Special weather statement, May 11, 2:41 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
341 AM EDT WED MAY 11 2011

OHZ025-110815-
ALLEN OH-
341 AM EDT WED MAY 11 2011

AT 339 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM IN ALLEN COUNTY NEAR ADA...MOVING SOUTH AT 15
MPH.

NICKEL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND MODERATE
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  LAFAYETTE...
  HARROD AND WESTMINSTER...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4063 8388 4064 8401 4084 8399 4086 8387
      4064 8387
TIME...MOT...LOC 0740Z 345DEG 14KT 4079 8390

JC

The radar

The Cincinnati radar (KILN), 136 km away, was scanning. The volume nearest the first event began at 10:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Allen

When
May 11, 5:13 AM EST to 9:28 AM EST
Where
Allen County, 1.26 mi ESE of West Newton to 3.47 mi S of Bluffton Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.640, -83.880

Law enforcement officials reported Lafayette Road, between Pevee Road and Bentley Road, closed due to flooding. One home on Pevee Road was reported to have flooding. Surrounding areas also reported water on roadways.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315034.